Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online
Ask a Urologist   »  

Having vomiting, fever, stomach cramping and pain during urination. Urine test report showed pus cells. Diabetic and have BP. Treatment?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1846 Questions
My mother is 53 years of age and is undergoing treatment for diabetes and high blood pressure and uric acid. For the last 12-13 days she is having the following problems: vomiting, fever, stomach cramping, pain during urination, heavy head and not being able to eat properly. She got her blood and urine test done recently. The urine report (attached) showed the following:
Pus cells     - 25-30/HPF
Red blood cells     - 2-3/HPF
Epithelial cells     - 4-5/HPF

Two days ago (after obtaining the urine report) she consulted the doctor who diagnosed her with heavy E-coli infection in her unirnary tract and prescribed (prescription attached) the following medicines:

1 Ganaton ( morning before breakfast)
1 Wellwoman (After lunch)
1 Martifur (After Lunch)
1 Pantocid 20 (After dinner)
1 Martifur (After dinner)

I was reading about the urinary tract infection and by looking at the symptoms that my mom is showing, what I think is that she is having "pyelonephritis". Is that correct? Is the medicine prescribed suitable for the treatment? Basically want to get a second opinion on her diagnosis and treatment.
Posted Sun, 7 Jul 2013 in Urinary and Bladder Problems
Answered by Dr. Y V Siva Sankara Murty 1 hour later

Thanks for writing to health care magic.

Yes she is showing features of pylonephritis in the form of fever vomiting along with other features of urine culture and sensitivity report and I would have preferred (personally speaking) Amikacin as it is one of the drugs which was there in the sensitivity report for which the organism is sensitive to. If there is no response to that antibiotic I would have started Meropenam or Imepenam.

Your doctor has preferred to give nitrofurantoin (martifur) which is one of the drugs to which that particular organism is sensitive to as per culture and sensitivity report. The advantage your doctor might have thought here was that it can be given orally also. So you can avoid admission to hospital for intravenous injections of Amikacin or meropenam or Imepenam. So if there is good response with that treatment you can continue the same as advised by your doctor.

Advise your mother to take plenty of oral fluids as that helps to wash away the bacteria.

Continue to ask further queries as required.
Hope this helps.
Take care.
Dr Y V Siva Sankara Murty
Associate Professor of Pediatrics
Above answer was peer-reviewed by
Follow-up: Having vomiting, fever, stomach cramping and pain during urination. Urine test report showed pus cells. Diabetic and have BP. Treatment? 9 hours later
Thanks Dr Murty, for your kind reply. I conveyed your advice to my mother. She is already taking lots of water. I suggested if eating solid is a problem she might want to take lentil soup, lemon juice..., any other suggestion?
Also, you mentioned that Amikacin would be your preference. Any specific reason why would you prefer that over Nitrofurantoin?
Thanks again.
Answered by Dr. Y V Siva Sankara Murty 6 hours later

How is your mother now. Is she having any fever or not? Is there any improvement in her symptoms.

Practical experience with Amikacin is my personal reason for that drug. Any how if there is improvement with the drug which your doctor has prescribed there is no reason for worry. She can have solid diet if she has no vomiting. There is no problem with that.

Hope this helps.
Take care.
Above answer was peer-reviewed by
Follow-up: Having vomiting, fever, stomach cramping and pain during urination. Urine test report showed pus cells. Diabetic and have BP. Treatment? 6 hours later
Seems my mother is doing better, she does not have fever, stomach pain and cramp has improved and vomiting has stopped. Pain in the urinary track seems to have improved too. I think she is responding well to the medicine, please let me know your evaluation.
Next my concern is, pylonephritis affects kidney... is there any thing to be worried of, any test needs to be done (other than the urine test, which she needs to undergo after 2 weeks). What kind of food you would suggest her to take? Also what are the precautions she needs to take for future. I suspect the quality of water (for mass use like bathing...) is not so good in our area, is any simple measure she can take (like boiling...) before using?
Answered by Dr. Y V Siva Sankara Murty 12 minutes later

Nice to hear that your mother is improving. We should continue the usage of antibiotic as prescribed by your doctor.

If there are recurrent episodes of ultrasound abdomen, etc., are required. Please consult your doctor for the same.

There is no specific food for prevention of urinary tract infection. A balanced diet XXXXXXX in fruits and vegetables which is advised for every body should be taken. Ask her to have plenty of fluids.

Water used for bathing may not be really responsible for urinary tract infection.
Cleaning the perianal area from the front could be responsible for problems. This should be avoided.

Hope this helps.

Take care

Dr Y V Siva Sankara Murty

PS: If you wish to contact me in future, you can write to me here:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor